Alert archive / Arizona / Flash Flood Warnings in 2009
Flash Flood Warning 12, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 8, 2009, 4:58 PM MST for Pima County, Arizona. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2009, 4:58 PM MST (23:58 UTC)
- Expired
- Jul 8, 2009, 6:00 PM MST
- In force
- 62 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 34 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 5:04 PM MST | FLASH FLOOD | Green Valley, AZ | SHERIFF CLOSED LA CANADA ROAD JUST SOUTH OF DUVAL MINE ROAD DUE TO FLASH FLOODING AND DEBRIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 12.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 082358 FFWTWC AZC019-090100- /O.NEW.KTWC.FF.W.0012.090708T2358Z-090709T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 458 PM MST WED JUL 8 2009 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF GREEN VALLEY... * UNTIL 600 PM MST * AT 450 PM MST...A CLUSTER OF SEVERE THUNDERSTORMS WITH VERY HEAVY RAINFALL AND STRONG WINDS EXTENDED FROM NORTH OF SAHUARITA SOUTH TO GREEN VALLEY. THIS HEAVY RAINFALL WILL PRODUCE FLOODING OF ROADWAYS AND HIGH FLOWS IN AREA WASHES. MOVEMENT OF THE STORMS WAS NORTH AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAHUARITA PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3212 11108 3213 11079 3174 11085 3174 11112 $$
2 follow-up statements
000 WGUS75 KTWC 090020 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 520 PM MST WED JUL 8 2009 AZC019-090100- /O.CON.KTWC.FF.W.0012.000000T0000Z-090709T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 520 PM MST WED JUL 8 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR EAST CENTRAL PIMA COUNTY... A LARGE CLUSTER OF THUNDERSTORMS ACROSS SOUTHEAST PIMA COUNTY... INCLUDING GREEN VALLEY...SAHUARITA...AND THE SOUTHERN PORTIONS OF THE TUCSON METRO AREA CONTINUE TO PRODUCE VERY HEAVY RAIN AS THESE STORMS MOVE WEST AT 15 MPH. AN AUTOMATED RAIN GAGE NEAR SOUTH WILMOT ROAD AND OLD VAIL ROAD REPORTED 1.97 INCHES OF RAIN IN 40 MINUTES. IN ADDITION...SEVERAL TRAINED WEATHER SPOTTERS HAVE REPORTED VERY HEAVY RAINFALL WITH RAINFALL RATES UP TO 2 TO 3 INCHES PER HOUR. WEATHER RADAR INDICATED THAT THE HEAVIEST RAINFALL HAS OCCURED ALONG AND EAST OF INTERSTATE 19 NEAR GREEN VALLEY. RAINFALL RUNOFF WILL QUICKLY FILL NORMALLY DRY WASHES...ROADWAY DIPS AND OTHER LOW LYING AND POOR DRAINAGE AREAS WITH SWIFT RUNNING WATER. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAHUARITA LAT...LON 3212 11108 3213 11079 3174 11085 3174 11112 $$
000 WGUS75 KTWC 090055 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 555 PM MST WED JUL 8 2009 AZC019-090101- /O.EXP.KTWC.FF.W.0012.000000T0000Z-090709T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 555 PM MST WED JUL 8 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST FOR EAST CENTRAL PIMA COUNTY... THE VERY HEAVY RAINFALL HAS SUBSIDED AND ONLY MODERATE RAINFALL CONTINUES ACROSS PORTIONS OF EAST CENTRAL PIMA COUNTY. RAINFALL RUNOFF ACROSS THE SOUTHERN PORTIONS OF THE WARNED AREA HAVE HAD AMPLE TIME TO RUNOFF AND ONLY MINOR INCONVENIENCE FLOODING IS EXPECTED. A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THIS AREA UNTIL 715 PM MST. ACROSS THE NORTHERN PORTIONS OF THE WARNED AREA...SWIFT RAINFALL RUNOFF IS STILL OCCURRING AND THIS AREA WILL REMAIN UNDER A FLASH FLOOD WARNING UNTIL 715 PM MST. LAT...LON 3212 11108 3213 11079 3174 11085 3174 11112 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:15 PM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 8, 2:15 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST WED JUL 8 2009 .SYNOPSIS...HIGH PRESSURE ALOFT WILL GRADUALLY STRENGTHEN OVER NEW MEXICO THROUGH FRIDAY. LOW LEVEL MOISTURE REMAINS TRAPPED OVER SOUTHEAST ARIZONA...SO AT LEAST SOME AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED. BY FRIDAY...THE LINGERING MOISTURE WILL DWINDLE AS THE HIGH STRENGTHENS AND EXPANDS FROM THE SOUTHERN PLAINS INTO ARIZONA. THIS WILL SUPPRESS THUNDERSTORM DEVELOPMENT AND LEAD TO OPPRESSIVE HEAT THIS WEEKEND. THE DRIER PATTERN WILL BE BRIEF...WITH A MORE TYPICAL MONSOON FLOW PATTERN RESUMING BY EARLY NEXT WEEK. && .DISCUSSION...TSTMS ARE HAVING A MUCH HARDER TIME GETTING STARTED TODAY AS THE WARMING ALOFT TAKES ITS TOLL. HOWEVER WE HAVE BEGUN TO SEE SOME ORGANIZATION ALONG THE BORDER BETWEEN KOLS AND KDUG. DEWPOINTS HAVE HELD UP A LITTLE BETTER THAN I EXPECTED OVER THE SE 1/2...AND WITH THE SOMEWHAT MORE FAVORABLE S-SSE STEERING FLOW THIS AFTERNOON...IM A LITTLE NERVOUS ABOUT LOWERING POPS TOO MUCH. WILL MAKE SOME MINOR ADJUSTMENTS...THOUGH...ESPECIALLY W WHERE DEWPOINTS HAVE DROPPED THIS AFTERNOON AND SKIES REMAIN ALMOST FREE OF CU. NOT EXPECTING MUCH CHANGE IN THE LOW GRADE REGIME THU AS THE HIGH STRENGTHENS...PULLS RECYCLED MOISTURE N FROM THE SIERRA MADRES...AND KEEPS TEMPS ALOFT UNUSUALLY WARM. WEAK S FLOW USUALLY FAVORS THE RIM....AND SINCE THEY WILL BE A BIT COOLER ALOFT...WELL CARRY OUR HIGHEST POPS THERE. BY FRI...CIRCULATION AROUND THE SPRAWLING HIGH WILL TAP INTO A LARGE RESERVOIR OF EXTREMELY WARM AND DRY AIR ALOFT OVER TX AND ADVECT IT ACROSS SOUTHERN AZ. I WAS SKEPTICAL THAT WE WOULD DRY PRECIP WATERS DOWN TO 0.5 INCH THIS WEEKEND. BUT NOW THAT THE BLOB OF VERY HOSTILE AIR ALOFT IS THERE ON WATER VAPOR IMAGERY AND STARTING TO GET TAPPED...ILL BUY IN AND LOWER TO A NEAR SHUTDOWN FORECAST EXCEPT FOR A COUPLE OF STRAY MOUNTAIN-HUGGERS. THE GOOD NEWS IS THAT SURFACE DEWPOINTS WILL MIX DOWN INTO THE 40S. THE BAD NEWS IS THAT DRIER AIR IS EASIER TO HEAT UP. SO DESPITE RECENT MODEL SUGGESTIONS THAT THE UPPER HIGH WILL NOT BE AS STRONG OR DIRECTLY OVERHEAD...WE ARE STILL HEADING TOWARD A MOST UNWELCOME HEAT WAVE...WITH ADVISORY CRITERIA LIKELY TO BE MET OVER THE DESERTS AND OVERNIGHT LOWS STILL TOO WARM FOR COMFORT. WE HAVE A COUPLE OF DAYS BEFORE COMMITTING TO HEADLINES...BUT WILL CONTINUE TO HIGHLIGHT IN OUR HAZARDOUS WEATHER OUTLOOKS. ALTHOUGH MEX POPS SURE DONT SHOW IT...WE ARE SEEING MORE EVIDENCE THAT THE MONSOON WILL RETURN IN EARNEST AS EARLY AS MON -- ALMOST CERTAINLY BY TUE/WED. WE HAVE NOW HAD SEVERAL RUNS IN A ROW CALLING FOR THE MONSOON RIDGE TO MOVE INTO A TYPE-I SEVERE WEATHER PATTERN FROM THE FOUR CORNERS TO SOUTHERN PLAINS. THEY ARE ALSO CONSISTENT IN BRINGING A STRONG INVERTED TROUGH WESTWARD ACROSS NORTHERN MEXICO...WHICH WILL INDUCE UPPER LEVEL DIVERGENCE...COOLING AND MOISTENING OVER THE SE 1/2 OF THE STATE. AM CONCERNED THAT THE MODELS ARE NOT GOING TO CAPTURE THE MOISTURE INCREASE UNTIL IT IS TOO LATE. THAT IS A TYPICAL MODEL PROBLEM...BUT IT MAY BE MADE WORSE BY THE FACT WE ARE NOT RECEIVING MEXICAN UPPER AIR DATA. DESPITE THE LACK OF MODEL QPF...BOTH GFS AND ECMWF PROGS SHOW APPARENT CONVECTIVE BULLSEYES IN 500-200MB VORTICITY FIELDS AS EARLY AS MON...WITH THE FLOW GETTING LITTERED WITH THEM TUE AND WED. WHAT THIS MAY SUGGEST IS THAT OUR FIRST ROUND OF STORMS WILL BE RATHER DRY-ISH BUT ON THE STRONG SIDE. HAVE CONTINUED PREVIOUS TRENDS OF STARTING A GENERAL RAMPUP MON...WITH MID JULY CLIMO POPS BY WED. HAVE ALSO LOWERED HIGHS EARLY NEXT WEEK AS THE RIDGE WEAKENS AND SHIFTS NE. && .AVIATION...ALTHOUGH TSTMS HAVE BEEN SLOWER TO START TODAY...WE STILL EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TO DRIFT INTO THE VALLEYS LATE THE AFTERNOON AND EARLY THIS EVENING. THE GREATEST THREAT OF BRIEF IFR +TSRA AND GUSTS TO 40KTS WILL AGAIN BE AT KDUG AND KOLS... WITH A MUCH LOWER THREAT AT KTUS. OUTSIDE OF TSTMS...UPVALLEY WINDS OF 10-15KTS WILL CONTINUE THIS AFTERNOON... THEN TURN AROUND TO LIGHT DOWNVALLEY BY LATE EVENING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO SIGNIFICANT FIRE WEATHER CONCERNS THROUGH SAT AS HUMIDITIES REMAIN QUITE HIGH. HOT AND DRIER WEATHER IS EXPECTED THIS WEEKEND WITH A REDUCED RISK OF THUNDERSTORMS AND WETTING RAINS. THAT COULD DRY FUELS RATHER QUICKLY...PARTICULARLY IN LOWER ELEVATIONS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. PYTLAK WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 8, 9:41 AM MST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 941 AM MST WED JUL 8 2009 AZZ019-029>035-091200- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 941 AM MST WED JUL 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE ONCE AGAIN EXPECTED OVER SANTA CRUZ... COCHISE...AND SOUTHEASTERN PIMA COUNTIES THIS AFTERNOON AND EVENING. WITH THE STORMS MOVING NORTHWEST AT 5 TO 10 MPH...SEVERAL OF THEM WILL PUSH NORTHWEST INTO GRAHAM...GREENLEE...SOUTHEAST PINAL... AND THE REST OF PIMA COUNTY LATE THIS AFTERNOON AND EVENING...BUT THEY WILL TEND TO FALL APART AS THEY DO SO. MUCH LIKE YESTERDAY... A COUPLE OF THESE STORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME AND WIND GUSTS TO 50 OR 60 MPH. HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS OR HEAVY RAINS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE RISK OF THUNDERSTORMS WILL GRADUALLY DIMINISH AS HIGH PRESSURE STRENGTHENS OVER ARIZONA AND NEW MEXICO. THIS STRENGTHENING HIGH WILL RESULT IN OUR FIRST SIGNIFICANT HEAT WAVE OF THE SUMMER... WITH HIGHS RANGING FROM 100 IN THE COCHISE COUNTY VALLEYS TO 116 IN THE WESTERN DESERTS. NIGHTTIME LOWS WILL ALSO BE UNUSUALLY WARM. IF THESE TEMPERATURES DO MATERIALIZE...HEAT ADVISORIES WOULD BECOME NECESSARY OVER MOST OF SOUTHEAST ARIZONA THIS WEEKEND. EMERGENCY MANAGERS AND HEALTH CARE OFFICIALS SHOULD BEGIN TO MAKE PREPARATIONS FOR THIS EXCESSIVE HEAT. THUNDERSTORM DEVELOPMENT WILL BE SUPPRESSED AND MAINLY LIMITED TO THE MOUNTAINS THIS WEEKEND...BUT BY EARLY NEXT WEEK A MORE FAVORABLE AND TYPICAL MONSOON FLOW PATTERN WILL RESUME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 8, 3:45 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 345 PM MST WED JUL 8 2009 AZZ035-082330- COCHISE COUNTY AZ- 345 PM MST WED JUL 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 430 PM MST...FOR THE DRAGOON MOUNTAINS AND AROUND TOMBSTONE... AT 337 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER THE DRAGOON MOUNTAINS. THE STORM WAS PRODUCING VERY HEAVY RAINFALL AND SOME GUSTY WINDS. VERY LITTLE MOVEMENT WAS INDICATED BY RADAR. THE MAIN THREAT FROM THIS STORM WILL BE DEADLY LIGHTNING AND RUNOFF FROM THE HEAVY RAINFALL. ANOTHER STRONG THUNDERSTORM WAS NEAR TOMBSTONE AND WAS PRODUCING LOCALLY HEAVY RAINFALL AND WIND GUSTS UP TO 45 MPH. THIS AREA WILL CONTINUED TO BE MONITORED FOR A POSSIBLE FLASH FLOOD WARNING IF CONDITIONS WARRANT IT. LAT...LON 3187 11020 3202 10991 3181 10975 3164 11008 TIME...MOT...LOC 2239Z 151DEG 8KT 3186 10992
Special weather statement, Jul 8, 4:27 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 427 PM MST WED JUL 8 2009 AZZ035-082345- COCHISE COUNTY AZ- 427 PM MST WED JUL 8 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY FOR THE DRAGOON MOUNTAINS AND AROUND TOMBSTONE WILL EXPIRE AT 430 PM MST... THE TWO STORMS THAT MERGED OVER CENTRAL COCHISE COUNTY BETWEEN TOMBSTONE AND THE DRAGOON MOUNTAINS HAD DECREASED IN INTENSITY. ALTHOUGH THESE STORMS HAD DIMINISHED SOME...THE LOCALLY HEAVY RAINFALL THEY PRODUCED WAS LIKELY CAUSING NORMALLY DRY WASHES TO EXPERIENCE HIGH FLOWS AND PONDING OF WATER ON AREA ROADS. AT 420 PM MST...RADAR WAS SHOWING OTHER STORMS DEVELOPING ACROSS MAINLY EASTERN COCHISE COUNTY. THESE STORMS WILL BE MONITORED CLOSELY THIS EVENING FOR POSSIBLE WARNING CONDITIONS. LAT...LON 3187 11020 3202 10991 3181 10975 3164 11008 TIME...MOT...LOC 2239Z 151DEG 8KT 3186 10992
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 5:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 31 min |
| Jul 7, 5:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 31 min |
| Jul 7, 6:30 PM MST | Areal Flood Advisory | TWC | Pima | 91 min |
| Jul 7, 6:53 PM MST | Special Weather Statement | TWC | Pima | 52 min |
| Jul 8, 3:45 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Jul 8, 4:24 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 8, 4:27 PM MST | Special Weather Statement | TWC | Cochise | 18 min |
| Jul 8, 4:53 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
Nearby
Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.